South Dakota, 2013

Hail in South Dakota, August 1, 2013

August 1, 2013 · NWS UNR · 1 event in 1 county or zone

Quarter size hail fell over portions of southwestern Todd County during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Quarter size hail fell over portions of southwestern Todd County during the early afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 10:57 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 1, 10:57 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1057 AM MDT THU AUG 1 2013

.UPDATE...
ISSUED AT 925 AM MDT THU AUG 1 2013

CURRENT SURFACE ANALYSIS SHOWS FRONTAL BOUNDARY SOUTH OF THE
REGION...WITH LOW PRESSURE DEVELOPING ALONG THE BOUNDARY OVER
SOUTHEASTERN WY. UPPER LEVEL ANALYSIS HAS LOW OFF THE PACIFIC NW
COAST...WITH WEAKENING RIDGE OVER THE ROCKIES...AND UPPER LEVEL
HIGH OVER THE SOUTHERN HIGH PLAINS. A WEAK DISTURBANCE MOVING
THROUGH THE RIDGE IS PRODUCING SOME SHOWERS AND THUNDERSTORMS
FROM FAR NORTHERN WY THROUGH PORTIONS OF SOUTHWESTERN INTO SOUTH
CENTRAL SD. TEMPERATURES ARE CURRENTLY IN THE 60S AND LOWER 70S AT
MOST LOCATIONS WITH LIGHT WINDS.

BULK OF SHOWERS AND STORMS WILL MOVE EAST-SOUTHEAST ACROSS
SOUTHWESTERN AND SOUTH CENTRAL SD LATE THIS MORNING...WITH A BIT
OF A BREAK IN THE ACTIVITY DURING THE MIDDAY HOURS. EAST-SOUTHEAST
WINDS WILL DEVELOP ACROSS THE AREA AS THE LOW TO THE SOUTHWEST
INTENSIFIES AND MOVES SLOWLY EAST THROUGH THE DAY. THIS WILL BRING
INCREASING LOW LEVEL MOISTURE INTO THE AREA...ESPECIALLY SOUTHERN
PORTIONS OF SD INTO NORTHEASTERN WY. AS ATMOSPHERE DESTABILIZES
AND ADDITIONAL WEAK UPPER LEVEL SUPPORT PUSHES ACROSS THE
REGION THIS AFTERNOON AND EVENING...THE CHANCES FOR THUNDERSTORMS
WILL INCREASE AGAIN THIS AFTERNOON INTO TONIGHT. THE MAIN THREAT
FOR STRONG TO SEVERE STORMS WILL BE FROM NORTHEASTERN WY THROUGH
SOUTHWESTERN SD LATER THIS AFTERNOON AND EVENING. THIS IS WHERE
THE BEST INSTABILITY AND SHEAR WILL SET UP. LARGE HAIL AND STRONG
WIND GUSTS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO THREAT IS
ALSO POSSIBLE ACROSS FAR SOUTHWESTERN SD IN CLOSER VICINITY TO
SURFACE LOW AS IT MOVES ACROSS THE NEB PANHANDLE.

MAIN CHANGES TO THE FORECAST WERE TO RAISE POPS AND CLOUD COVER OVER
PORTIONS OF SOUTHERN SD THIS MORNING AS SHOWERS AND STORMS SHIFT
SOUTHEASTWARD. OTHERWISE...HAVE LEFT TEMP AND WIND FORECAST
GENERALLY AS IS. HIGHS STILL LOOK TO BE IN THE 80S ACROSS THE
PLAINS...WITH 70S OVER THE BLACK HILLS.

&&

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ISSUED AT 241 AM MDT THU AUG 1 2013

CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE NRN/CTRL PLAINS WITH
LOW OVER THE NRN GREAT BASIN INTO THE NRN ROCKIES. UPPER LEVEL
ANALYSIS PLACES RIDGE OVER THE WRN CONUS WITH NWRLY FLOW OVER OUR
AREA. A VARIETY OF WEAK SHORT WAVES CONTINUE TO SLIDE THOUGH THE
RIDGE...RESULTING IN A FEW -SHRA/-TSRA OVER THE SRN CWA.

FOR TODAY INTO TONIGHT...UPPER RIDGE SLOWLY SHIFTS TO THE EAST AND
WEAKENS AS MULTIPLE SHORT WAVES CONTINUE TO PUSH THROUGH. SFC LOW
DEVELOPS OVER ERN WYOMING...STRETCHING TOWARDS WRN NEBRASKA LATE
DAY/EVENING BRINGING E/SERLY FLOW TO THE AREA ALONG WITH
INCREASING MOISTURE. INSTABILITY INCREASES THROUGHOUT THE
DAY...PARTICULARLY SOUTH OF I-90 WHERE CAPE VALUES INCREASE TO 2-3
KJ/KG BY LATE AFTERNOON. AMPLE BULK SHEAR WILL BE IN PLACE TO
SUSTAIN SUPERCELLS SO WILL HAVE TO MONITOR THE SEVERE
THREAT...PARTICULARLY OVER THE SOUTHERN CWA. ALTHOUGH HAIL/WIND
WILL BE THE MAIN THREATS...LOW LEVEL SHEAR INCREASES ENOUGH NEAR
THE NEBRASKA BORDER TO BRING A POSSIBLE TORNADO THREAT THIS
AFT/EARLY EVE...SO WILL HAVE TO KEEP AN EYE ON THAT. LATE
TONIGHT INCREASING THETA-E ADVECTION MAY BRING AN INCREASE IN
CONVECTION TOWARDS THE NRN CWA.

ON FRIDAY...COOLER AIR TRIES TO WORK INTO THE SD PLAINS WITH ERLY
LOW LEVEL FLOW WHILE BOUNDARY SETS UP ALONG THE WRN SLOPES OF THE
BLKHLS INTO SWRN SD BEHIND LOW OVER THE CTRL PLAINS KEEPING TEMPS
WARMER TO THE SW. UPPER RIDGE CONTINUES TO FLATTEN WITH THE NEXT
IN A SERIES OF SHORT WAVES SLIDING INTO THE AREA. ONGOING THURSDAY
NIGHT CONVECTION MAY BE CONTINUING IN THE MORNING...WITH
ADDITIONAL CONVECTION IN THE AFTERNOON/EVE WITH NEXT WAVE.
AGAIN...SEVERE RISK CONTINUES. ALTHOUGH INSTABILITY APPEARS A BIT
WEAKER THAN TODAY...SHEAR BECOMES QUITE IMPRESSIVE BY AFTERNOON.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY
ISSUED AT 241 AM MDT THU AUG 1 2013

AN UPPER LEVEL RIDGE BUILDS OVER THE ROCKIES...LEADING
TO NORTHWEST FLOW FOR THE NORTHERN HIGH PLAINS. SEVERAL SHORTWAVES
EMBEDDED IN THE FLOW WILL BRING A NEAR DAILY CHANCE FOR SHOWERS AND
THUNDERSTORMS. TEMPERATURES WILL REMAIN COOL ON SATURDAY...BUT
WARMER TEMPERATURES ARE FORECAST BEGINNING SUNDAY AND CONTINUING
INTO EARLY NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1054 AM MDT THU AUG 1 2013

SCT TSTMS ARE EXPECTED ACROSS THE REGION TODAY/THIS EVE...WITH A
SLIGHT CHANCE OF ISOLD TSTMS OVERNIGHT. OUTSIDE OF ANY TSTMS...VFR
CONDITIONS WILL CONTINUE THROUGH THIS EVE. AREAS OF MVFR/IFR CIGS
MAY DEVELOP ON THE SD PLAINS LATE TONIGHT AND EARLY FRIDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

UPDATE...26
SHORT TERM...77
LONG TERM...MLS
AVIATION...JOHNSON
Hazardous weather outlook, Aug 1, 4:00 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
400 AM MDT THU AUG 1 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
400 AM MDT (500 AM CDT) THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY INTO TONIGHT. THERE
IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS
AFTERNOON AND EVENING...PARTICULARLY ALONG AND SOUTH OF INTERSTATE
90. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO OR TWO MAY ALSO BE POSSIBLE...WITH THE GREATEST
CHANCES NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA AND OVER NORTHEAST
WYOMING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN
THREATS.

THE CHANCES FOR THUNDERSTORMS CONTINUE THROUGH THIS WEEKEND INTO
THE MIDDLE OF NEXT WEEK. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME...A FEW STORMS MAY BECOME CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 1, 12:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1221 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             1 NE TUTHILL            43.17N 101.48W
08/01/2013  E2.50 INCH       BENNETT            SD   PUBLIC

&&

KCLARK
Local storm report, Aug 1, 12:42 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT THU AUG 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             3 NE SWETT              43.20N 101.91W
08/01/2013  E1.50 INCH       BENNETT            SD   PUBLIC

&&

KCLARK

The radar

The North Platte radar (KLNX), 125 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Todd

When
August 1, 12:45 PM CST to 12:50 PM CST
Where
Todd County, 6.24 mi SE of St Francis
Measured
1 in hail
Reported by
Public
Coordinates
43.070, -100.828

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469592.